Home » Frequently asked Questions on Health » How to manage eye involvement due to thyroid disorder?

How to manage eye involvement due to thyroid disorder?

Q: This is regarding my father who is suffering from a thyroid disease affecting his eyes. One of his eyes is a little larger in size but the basic problem is that he often sees two objects instead of one. Only at a particular angle is the object visible clearly. If we take a pen in straight line of his nose and move upwards, right and left, then only in a particular position can he see the pen clearly. This is also causing a problem while driving as he has to keep his neck tilted upward at an angle to see clearly. Moreover, I think his eyes cannot adjust to fast moving objects because he used to play badminton in the morning but now he cant as he is unable to locate the shuttle properly. We had him checked at P.G.I but have now stopped going there as they said that the thyroid level and weight are stable. They prescribed one medicine Neomercazole 15 mcg which he has been taking for 3-4 yrs. Now they have prescribed eye drops Allergan Tears Plus. But before this they gave I-lube and Iotim for one and both eyes respectively. He is also advised non-iodised salt. All the thyroid tests have been done regularly and shown to the doctors but still after all these years the disease persists. Kindly suggest some doctor, preferably in a private hospital.

A:Your father is suffering from Graves disease with ophthalmopathy (eye involvement due to thyroid disorder). Eye disease in Graves disease can have an independent course i.e., despite normal thyroid tests eye involvement can occur. Followng are my suggestions: 1. As he has already taken Neomercazole for more than three years, it is better if you stop this medication and repeat TSH and T4 levels after six weeks and then decide accordingly whether he needs medications or not. 2. Get him evaluated from an eye surgeon for eye involvement which includes ultrasound and CT scan of orbits (eyes). Depending upon this evaluation, one can decide the further course of action. If severe enough, he might even need steroids.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------